Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 301, NWS Springfield, MO

July 18, 2006Dent County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 18, 2006, 8:11 PM CDT for Dent County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2006, 8:11 PM CDT (01:11 UTC)
Expired
Jul 18, 2006, 8:46 PM CDT
In force
35 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Dent County, MO

The radar

The St Louis radar (KLSX), 141 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 7:58 PM CDTSevere Thunderstorm WatchSPC2 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2842 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2006-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2842 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1972 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:18 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 18, 6:18 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
618 PM CDT TUE JUL 18 2006

...UPDATED AVIATION DISCUSSION...

.UPDATE...

A WEAK SURFACE TROUGH/AXIS OF CONVERGENCE STRETCHES FROM A WEAK
SURFACE LOW JUST SOUTH OF STL WESTWARD INTO NORTHEASTERN PORTIONS OF
OUR CWA. CUMULUS/MODEST TOWERING CUMULUS FIELD EXTENDS WESTWARD
ALONG THIS BOUNDARY INTO OUR CWA. STRONGEST MOISTURE CONVERGENCE HAS
BEEN NEAR THE SURFACE LOW AROUND STL VICINITY WHERE AFTER REPEATED
ATTEMPTS AN INTENSE UPDRAFT WAS ABLE TO MAINTAIN ITSELF. THUS FAR
THE MOISTURE CONVERGENCE IN OUR CWA HAS NOT BEEN SUFFICIENT TO
SUPPORT SUSTAINED UPDRAFTS...HOWEVER ATMOSPHERE REMAINS EXPLOSIVELY
UNSTABLE (MLCAPES 4000+ J/KG) AND 30KT OF MID LEVEL FLOW WOULD BE
SUFFICIENT FOR ORGANIZED CONVECTION/SUPERCELLS GIVEN THE EXTREME
INSTABILITY. WILL CONTINUE TO MONITOR RADAR/SATELLITE TRENDS FOR
POSSIBLE CONVECTIVE INITIATION OVER OUR CWA THIS EVENING.

IZZI

&&

.DISCUSSION...//ISSUED AT 240 PM CDT TUE JUL 18 2006//

TEMPERATURES HAD AGAIN SOARED INTO THE MIDDLE AND UPPER 90S ACROSS
MUCH OF THE FORECAST AREA EARLY THIS AFTERNOON WITH HEAT INDICES
BETWEEN 100 AND 107. THESE TEMPERATURES COUPLED WITH DEWPOINTS NEAR
70 WERE YIELDING SURFACE BASED CAPES AROUND 4000 J/KG. HOWEVER A
CAPPING INVERSION AND LACK OF LOW LEVEL CONVERGENCE HAS INHIBITED
CONVECTIVE DEVELOPMENT SO FAR. WATER VAPOR IMAGERY AND PROFILERS
CLEARLY DEPICT THE UPPER RIDGE AXIS WITH 596 HEIGHTS EXTENDING FROM
THE SOUTHERN ROCKIES INTO MISSOURI.

THE HEAT WAVE WILL PERSIST INTO THURSDAY AS THE UPPER RIDGE REMAINS
ANCHORED ACROSS THE REGION. 850 MB TEMPERATURES AROUND 25 DEGREES C
AND 700 MB TEMPERATURES AROUND 13 DEGREES C UNDERNEATH THE UPPER
HIGH WILL PUSH AFTERNOON HIGHS TO AROUND 100 ACROSS MUCH OF THE
FORECAST AREA FOR A COUPLE OF MORE DAYS. WITH THE CONTINUATION OF
THE OPPRESSIVE HEAT...THE EXCESSIVE HEAT WARNING WAS EXPANDED TO
INCLUDE MOST OF THE FORECAST AREA. A HEAT ADVISORY WILL BE ISSUED
FOR FAR SOUTH CENTRAL MISSOURI.

DESPITE ANY SIGNIFICANT FORCING...AN ISOLATED THUNDERSTORM CANNOT BE
RULED LATE THIS AFTERNOON AND EVENING GIVEN THE VERY UNSTABLE
AIRMASS. SOME QUESTION TO WHETHER THE CAPPING INVERSION CAN BE
BROKEN...BUT IF CONVECTION DOES FORM IT COULD QUICKLY BECOME SEVERE.
THE BEST CHANCE CONVECTIVE DEVELOPMENT WILL STRETCH FROM CENTRAL
MISSOURI TO THE EASTERN OZARKS WHERE MOISTURE IS POOLING ALONG A
WEAK BOUNDARY.

THE UPPER PATTERN WILL BE BEGIN TO TRANSITION LATE IN THE WEEK WITH
THE UPPER RIDGE AXIS RETROGRADING TO THE WEST. THIS WILL ALLOW
SHORTWAVES TO SLIDE INTO THE REGION WITH AN ASSOCIATED FRONT SAGGING
SOUTHWARD. PREFER THE SLOWER WRF MODEL ON THE FRONTAL PROGRESSION
GIVEN THE STRONG RIDGE IN PLACE NOW. HOWEVER GIVEN THE UNCERTAINTY I
WILL NOT EXTEND THE HEAT WARNING INTO FRIDAY YET. IF THE SLOWER
FRONTAL MOVEMENT VERIFIES...TEMPERATURES WILL AGAIN REACH CRITICAL
LEVELS. AN INCREASED CHANCE OF CONVECTION WILL ARRIVE THURSDAY NIGHT
OR FRIDAY DEPENDING ON THE PROGRESSION OF THE FRONT. THE CHANCE OF
RAIN WILL CONTINUE INTO SATURDAY. TEMPERATURES WILL ALSO COOL BACK
DOWN TOWARD NORMAL LEVELS THIS WEEKEND.

FOSTER

&&

.AVIATION...

FOR THE 00Z TAFS...ANY ISOLATED CONVECTION THIS EVENING SHOULD
REMAIN NORTH OF BOTH TERMINALS WITH MAINLY CLEAR SKIES EXPECTED.
LIGHT AND VARIABLE WINDS WILL BECOME MORE SOUTHERLY THOUGH REMAIN
FAIRLY LIGHT WEDNESDAY.

IZZI

&&

.CLIMATOLOGY...

AFTERNOON TEMPERATURES AT SPRINGFIELD ROSE TO 99 DEGREES THIS AT 1
PM. THIS READING MAKES TODAY THE 5TH WARMEST JULY 18TH ON RECORD.
HIGH TEMPERATURES ARE FORECAST TO BE NEAR 100 DEGREES FOR THE NEXT
TWO DAYS. THIS WOULD PLACE THE HIGH TEMPERATURES FOR THE NEXT THREE
DAYS INTO THE TEN WARMEST DAYS FOR THIS PERIOD IN JULY. IN ADDITION
THE LOW TEMPERATURES AT NIGHT WILL BE IN THE TOP TEN WARMEST LOW
TEMPERATURES AS WELL.

HATCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...EXCESSIVE HEAT WARNING FOR MUCH OF THE MISSOURI OZARKS
NORTHWEST OF A LINE FROM GAINESVILLE TO SALEM THROUGH THURSDAY.
HEAT ADVISORY FOR FAR SOUTH CENTRAL MISSOURI INCLUDING WEST PLAINS
THROUGH THURSDAY.
KS...EXCESSIVE HEAT WARNING FOR EXTREME SOUTHEAST KANSAS.

WFO SGF
Hazardous weather outlook, Jul 18, 7:30 PM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
730 PM CDT TUE JUL 18 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
730 PM CDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  HOT AND HUMID CONDITIONS WILL CONTINUE INTO THE EVENING HOURS
  ACROSS THE OUTLOOK AREA. HEAT INDICES WILL GRADUALLY FALL BELOW
  100 DEGREES BY MID EVENING.

  ISOLATED SEVERE THUNDERSTORMS WILL AFFECT EASTERN PORTIONS OF THE
  OUTLOOK AREA THIS EVENING...MAINLY EAST OF AN OSAGE BEACH TO WEST
  PLAINS LINE. THE PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS AND
  LARGE HAIL...HOWEVER AN ISOLATED TORNADO CANNOT BE COMPLETELY
  RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  OPPRESSIVELY HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH
  THURSDAY WITH AFTERNOON HEAT INDICES RANGING FROM 100 TO 112
  DEGREES.

  A CHANCE OF THUNDERSTORMS WILL RETURN TO AREAS MAINLY NORTH OF
  INTERSTATE 44 THURSDAY NIGHT AND FRIDAY...THEN AREA WIDE ON
  SATURDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL PROBABLY BE NEEDED THIS EVENING EAST OF AN
  OSAGE BEACH TO WEST PLAINS LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER/IZZI

In the hours before

Special weather statement, Jul 18, 8:00 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 PM CDT TUE JUL 18 2006

MOZ070-071-081>083-091-092-096>098-105-106-190600-
DENT-DOUGLAS-HOWELL-LACLEDE-OREGON-OZARK-PHELPS-PULASKI-SHANNON-
TEXAS-WEBSTER-WRIGHT-
800 PM CDT TUE JUL 18 2006

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
615 IN EFFECT UNTIL 1 AM CDT WEDNESDAY FOR THE FOLLOWING AREAS

IN MISSOURI THIS WATCH INCLUDES 12 COUNTIES

IN CENTRAL MISSOURI

PHELPS                PULASKI

IN SOUTH CENTRAL MISSOURI

DENT                  HOWELL                OREGON
SHANNON               TEXAS

IN SOUTHWEST MISSOURI

DOUGLAS               LACLEDE               OZARK
WEBSTER               WRIGHT

THIS INCLUDES THE CITIES OF...ALTON...AVA...CABOOL...EMINENCE...
FORT LEONARD WOOD...GAINESVILLE...HOUSTON...LEBANON...MANSFIELD...
MARSHFIELD...MOUNTAIN GROVE...ROGERSVILLE...ROLLA...SALEM...
THAYER...THEODOSIA...WAYNESVILLE...WEST PLAINS...
WILLOW SPRINGS AND WINONA.

JLT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:54 PM CDTSevere Thunderstorm WarningSGFPhelps38 min
Jul 18, 8:07 PM CDTSevere Thunderstorm WarningSGFShannon68 min
Jul 18, 8:24 PM CDTTornado WarningSGFShannon66 min
Jul 18, 9:05 PM CDTFlash Flood WarningSGFShannon6 hr
Jul 18, 9:16 PM CDTSevere Thunderstorm WarningSGFTexas53 min
Jul 18, 9:29 PM CDTSevere Thunderstorm WarningSGFShannon19 min
Jul 19, 2:31 PM CDTSevere Thunderstorm WarningSGFMaries29 min
Jul 19, 3:02 PM CDTSevere Thunderstorm WarningSGFPhelps43 min
Jul 19, 3:41 PM CDTFlash Flood WarningSGFPhelps6 hr
Jul 19, 3:44 PM CDTSevere Thunderstorm WarningSGFPhelps61 min
Jul 19, 4:10 PM CDTSevere Thunderstorm WarningSGFDent39 min
Jul 19, 4:47 PM CDTSevere Thunderstorm WarningSGFPhelps24 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.